Louisiana, 2008

Tornadoes and Flood in Louisiana, May 15, 2008

May 15, 2008 · NWS LCH · 26 events in 11 counties and zones

As a cold front approached, a squall line developed. Additional storms sprung up in front of the squall line, and where storms merged, a few tornadoes touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5.4 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a cold front approached, a squall line developed. Additional storms sprung up in front of the squall line, and where storms merged, a few tornadoes touched down. Along the squall line, winds of 60 mph blew down trees and caused minor damage to homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 15, 12:36 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 15, 12:36 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13
Hazardous weather outlook, May 14, 5:03 AM CST, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.

DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.

13

In the hours before

Local storm report, May 15, 1:38 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
05/15/2008  M55.00 MPH       GMZ450             TX   BUOY

            MEASURED WIND GUST TO 48 KNOTS.

&&

13
Special weather statement, May 15, 2:00 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT THU MAY 15 2008

LAZ041-042-051-052-150900-
CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA-
300 AM CDT THU MAY 15 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 400 AM CDT...

AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON
BAYOU...MOVING EAST AT 38 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BELL CITY BY 315 AM CDT
  CONSTANCE BEACH BY 320 AM CDT
  HAYES BY 325 AM CDT
  HOLLY BEACH BY 330 AM CDT
  FORKED ISLAND BY 330 AM CDT
  CAMERON BY 345 AM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH
  AND CREOLE BY 400 AM CDT

VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS.  IN
ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL
WILL BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 9 tornado, 1 flood. Local standard time, as filed.

Tornado, Beauregard

When
May 15, 3:15 AM CST to 3:22 AM CST
Where
Beauregard County, 2.74 mi WSW of Shear to 2.24 mi S of De Ridder Arpt
Rating
EF1
Path length
4.92 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.812, -93.415

An EF-1 tornado began along Pershing Loftin Road and moved east through the Shear community before ending near Williams Road. The main damage was to trees, but one barn lost part of its roof and a home on Pine Ridge Road lost some shingles. On Willie Hargrove Road, several large trees were blown down, and one mobile home that was tied down was destroyed. Two people received minor injuries.

Thunderstorm Wind, Calcasieu

When
May 15, 3:20 AM CST
Where
Calcasieu County, 0.6 mi E of Starks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.320, -93.660

Trees and power lines were blown down in Starks.

Tornado, Beauregard

When
May 15, 3:25 AM CST to 3:26 AM CST
Where
Beauregard County, 4.6 mi E of Carson to 4.89 mi E of Carson
Rating
EF0
Path length
0.29 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.753, -93.243

An EF-0 tornado briefly touched down south of DeRidder on Highway 171. Several trees were blown down or uprooted.

Thunderstorm Wind, Rapides

When
May 15, 3:29 AM CST
Where
Rapides County, 0.59 mi E of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.400, -92.870

Trees and power lines were blown down across Rapides Parish.

Thunderstorm Wind, Vernon

When
May 15, 3:30 AM CST
Where
Vernon County, Slagle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.200, -93.130

A few trees were blown down across Vernon Parish.

Thunderstorm Wind, Calcasieu

When
May 15, 3:41 AM CST
Where
Calcasieu County, 0.91 mi NW of De Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.460, -93.440

A tree was blown down near DeQuincy.

Thunderstorm Wind, Rapides

When
May 15, 3:57 AM CST
Where
Rapides County, 0.91 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.290, -92.460

Several trees and power lines were blown down on the west side of Alexandria.

Thunderstorm Wind, Allen

When
May 15, 4:00 AM CST
Where
Allen County, 0.59 mi E of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
30.820, -92.660

Two trees were blown down in Oakdale.

Thunderstorm Wind, Calcasieu

When
May 15, 4:05 AM CST
Where
Calcasieu County, 1.51 mi NNW of Moss Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.320, -93.230

A tree was blown down and crushed a service trailer.

Thunderstorm Wind, Allen

When
May 15, 4:10 AM CST
Where
Allen County, 0.69 mi N of Kinder
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.490, -92.850

Trees were blown down near Kinder.

Thunderstorm Wind, Rapides

When
May 15, 4:34 AM CST
Where
Rapides County, 0.59 mi E of Deville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.350, -92.160

Numerous trees and power lines were blown down in Deville. Some trees landed on homes, causing additional damage.

Thunderstorm Wind, Acadia

When
May 15, 5:05 AM CST
Where
Acadia County, 0.6 mi E of Church Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.400, -92.210

A shed was blown into a house and destroyed.

Tornado, Vermilion

When
May 15, 5:12 AM CST to 5:13 AM CST
Where
Vermilion County, 5.75 mi SW of Gueydan to 5.48 mi SW of Gueydan
Rating
EF0
Path length
0.27 mi
Path width
25 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
29.967, -92.583

An EF-0 tornado briefly touched down on Raoul Road, destroying one barn and blowing down several trees.

Tornado, Vermilion

When
May 15, 5:15 AM CST to 5:18 AM CST
Where
Vermilion County, 1.46 mi N of Leroy to 1.81 mi WNW of Maurice
Rating
EF0
Path length
2.26 mi
Path width
50 yd
Continued into
Lafayette, La (LCH)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.101, -92.184

An EF-0 tornado began southwest of the LA 92/LA 343 intersection near Maurice, and moved northeast into Lafayette Parish. In Vermilion Parish, the tornado destroyed one mobile home and moved another one off its blocks. In the Adola subdivision, several homes lost shingles or vinyl siding. Several trees were also blown down.

Tornado, Lafayette

When
May 15, 5:18 AM CST to 5:28 AM CST
Where
Lafayette County, 3.28 mi SSE of Ridge to 4.11 mi S of Scott
Rating
EF2
Path length
5.34 mi
Path width
200 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
30.126, -92.159

This is a continuation of the tornado that began west of Maurice in Vermilion Parish. It strengthened to EF-2 intensity before dissipating a mile west of the Acadiana Mall. Near the Duhon and West Broussard Road intersection, one permanent home had the roof completely blown off, hitting the neighboring house and causing extensive damage. The two people inside the roof-less home escaped injury. Other homes along the path received minor roof or siding damage, and many trees were blown down.

Thunderstorm Wind, Vermilion

When
May 15, 5:25 AM CST
Where
Vermilion County, Kaplan
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
30.000, -92.280

Several trees, including large oak, were blown down in Kaplan.

Tornado, Lafayette

When
May 15, 5:35 AM CST to 5:36 AM CST
Where
Lafayette County, 3.07 mi WSW of Pitette to 2.71 mi W of Pitette
Rating
EF0
Path length
0.69 mi
Path width
25 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.160, -92.050

An EF-0 tornado touched down just east of the Ambassador Caffery and Kaliste Saloom intersection, and moved through the Beaullieu Place and River Ranch subdivisions. Scattered trees were blown down and some shingles were blown off several homes.

Tornado, Vermilion

When
May 15, 5:35 AM CST to 5:41 AM CST
Where
Vermilion County, 3.36 mi ESE of Cow Is to 0.98 mi NNW of Bancker
Rating
EF0
Path length
5.55 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.888, -92.216

An EF-0 tornado touched down in the Theall community, and moved east before dissipating near the shipyard on Highway 690. Along the way, many trees were blown down. A few homes received minor damage to their roof or siding.

Thunderstorm Wind, Lafayette

When
May 15, 5:35 AM CST
Where
Lafayette County, 0.91 mi SE of Ossun
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
30.260, -92.110

Along I-10 in Scott, power poles were damaged and several trees were blown down.

Thunderstorm Wind, Vermilion

When
May 15, 5:35 AM CST
Where
Vermilion County, 0.6 mi W of Intracoastal City
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
29.780, -92.160

A hotel had significant structural damage. Part of the roof came off, and rain damaged all 16 rooms.

Tornado, Lafayette

When
May 15, 5:40 AM CST to 5:42 AM CST
Where
Lafayette County, 1.32 mi S of Lafayette to 0.91 mi SE of Lafayette
Rating
EF1
Path length
0.85 mi
Path width
100 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
30.201, -92.018

An EF-1 tornado began near the Oil Center area of Lafayette. Several medical buildings received significant roof damage with debris from the roofs knocking out windows in neghboring buidlings. Trees and power poles were blown down, damaging some parked cars.

Tornado, St. Martin

When
May 15, 5:55 AM CST to 6:00 AM CST
Where
St. Martin County, 1.9 mi NNW of Breaux Bridge to 1.5 mi NNE of Ruth
Rating
EF1
Path length
3.79 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
30.296, -91.909

An EF-1 tornado formed behind the Wal-Mart in Breaux Bridge and moved south along Highway 328, damaging several large warehouses. The tornado moved across Highway 94, destroying an insurance business and damaging several homes and apartments near it. The storm turned more to the left, and headed south through Beaux Bridge, blowing down many trees and causing more damage to homes and businesses. The tornado dissipated southeast of Breaux Bridge along Huval Road where it shifted a home off its pilings, injuring one man inside.

Thunderstorm Wind, Iberia

When
May 15, 6:00 AM CST
Where
Iberia County, Loreauville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
30.050, -91.730

A tree was blown onto a house.

Flood, Lafayette

When
May 15, 6:14 AM CST to 9:00 AM CST
Where
Lafayette County, 1.46 mi NE of Torian to 0.62 mi E of Gloria
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.264, -92.012

Widespread street flooding was reported in Lafayette. Between five and six inches of rain fell across northern Lafayette Parish.

Thunderstorm Wind, St. Mary

When
May 15, 6:30 AM CST
Where
St. Mary County, 0.6 mi E of Sterling Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
29.800, -91.510

A tree was blown down on a house.

Thunderstorm Wind, St. Mary

When
May 15, 7:00 AM CST
Where
St. Mary County, 0.6 mi E of Morgan City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
29.700, -91.190

A tree fell on a car, crushing the front end.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107637, 107672, 107638, 107673, 107674, 107675, 107677, 107679, 107681, 107682, 107683, 107685, 107639, 107640, 107647, 107686, 107656, 107660, 107690, 107691, 107667, 107671, 107694, 107635, 107695, 107696.